Texas, 2007

Tornadoes and Hail in Texas, March 23 to 24, 2007

March 23 to 24, 2007 · NWS MAF · 22 events in 12 counties and zones

An upper level storm system moved east across northern Mexico across west Texas and southeastern New Mexico. Ahead of this system, a moist and unstable airmass was in place.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level storm system moved east across northern Mexico across west Texas and southeastern New Mexico. Ahead of this system, a moist and unstable airmass was in place. As temperatures warmed throughout the day, the atmosphere became more unstable. Storms initiated in the Big Bend and across the mountains of southeastern New Mexico and moved north and eastward. |The Midland county warning area saw five recorded tornadoes on the 23rd, four in New Mexico and one in Texas. The four in New Mexico were documented by both trained Skywarn spotters and by a National Weather Service damage survey team. The tornado in Texas was recorded by a television news/weather crew in the area. Baseball size hail was also associated with the Texas storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 23, 2:22 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Mar 23, 2:22 PM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
322 PM CDT FRI MAR 23 2007

.UPDATE...
TORNADO WATCH #70 HAS BEEN ISSUED FOR THE SOUTHEASTERN NEW
MEXICO PLAINS...THE GUADALUPE AND DAVIS MOUNTAINS...THE MARFA
PLATEAU...THE PRESIDIO VALLEY...THE BIG BEND REGION...THE TRANS
PECOS...AND THE WESTERN AND CENTRAL PERMIAN BASIN UNTIL 11 PM CDT
(10 PM MDT). WE WILL ISSUE A ZFP UPDATE TO INCLUDE THE WATCH
HEADLINE.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM 2 PM THIS AFTERNOON TO 12 PM MDT SATURDAY
     FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
     COUNTY...SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH FROM 3 PM CDT /2 PM MDT/ THIS AFTERNOON TO 1
     PM CDT /12 PM MDT/ SATURDAY FOR THE FOLLOWING ZONES...
     ANDREWS...DAWSON...GAINES...GUADALUPE MOUNTAINS...MARTIN.

&&

21/99
Hazardous weather outlook, Mar 23, 1:27 PM CST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
227 PM CDT FRI MAR 23 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
227 PM CDT FRI MAR 23 2007 /127 PM MDT FRI MAR 23 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL OF 2 INCHES IN
DIAMETER AND LARGER...GUSTY WINDS OVER 65 MPH...AND POSSIBLY
TORNADOES ARE EXPECTED TO DEVELOP OVER SOUTHEAST NEW MEXICO
AND WEST TEXAS THIS AFTERNOON AND OVERNIGHT.

ALTHOUGH LOCATIONS TO THE NORTH AND WEST OF A FORT DAVIS...FORT
STOCKTON...BAKERSFIELD...STANTON...AND GAIL LINE WILL HAVE THE
GREATEST RISK OF SEEING THESE SEVERE STORMS...ALL OF SOUTHEAST NEW
MEXICO AND WEST TEXAS COULD SEE AT LEAST ISOLATED SEVERE STORMS.

HEAVY RAINFALL AND FLASH FLOODING WILL ALSO BE A THREAT AS COPIOUS
AMOUNTS OF MOISTURE ARE AVAILABLE IN THE ATMOSPHERE.  THIS WILL
ESPECIALLY BE TRUE ALONG AND NORTH OF A GUADALUPE MOUNTAINS...
JAL...AND STANTON LINE. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR
THIS AREA UNTIL 300 PM CDT SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AFTER A LULL IN THUNDERSTORM ACTIVITY SATURDAY AFTERNOON AND
EVENING...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE
SATURDAY NIGHT OVER THE RIO GRANDE...BIG BEND REGION...AND
LOWER TRANS PECOS.  AS THE ACTIVITY SPREADS NORTH THROUGH
SUNDAY AFTERNOON...THE SHOWERS AND STORMS ARE EXPECTED TO BECOME
MORE WIDESPREAD.

THERE IS A SLIGHT CHANCE SOME OF THESE STORMS WILL BE SEVERE
SUNDAY...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.
HEAVY RAINFALL AND FLASH FLOODING COULD BE MORE SIGNIFICANT AS
MANY AREAS WILL NOT HAVE DRIED OUT FROM EARLIER RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR THIS AFTERNOON AND OVERNIGHT
FROM THE VAN HORN AREA...DAVIS AND GLASS MOUNTAINS...AND NORTHWARD
ACROSS THE STOCKTON PLATEAU...UPPER TRANS PECOS...PERMIAN BASIN...
AND SOUTHEAST NEW MEXICO PLAINS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Mar 23, 3:14 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
414 PM CDT FRI MAR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HAIL             12 N CARLSBAD           32.58N 104.24W
03/23/2007  E1.75 INCH       EDDY               NM   TRAINED SPOTTER

            AT BRANTLEY LAKE STATE PARK.

0413 PM     HAIL             6 S CARLSBAD            32.32N 104.24W
03/23/2007  E0.75 INCH       EDDY               NM   TRAINED SPOTTER

&&

74
Special weather statement, Mar 23, 3:18 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
418 PM CDT FRI MAR 23 2007

TXZ081-232215-
BIG BEND AREA-
418 PM CDT FRI MAR 23 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL BREWSTER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 11 MILES WEST OF PERSIMMON GAP AT
416 PM CDT...MOVING NORTHEAST AT 40 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS TO NEAR 50
MPH...SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF
HEAVY RAIN. STORM INTENSITY IS GRADUALLY INCREASING...AND THE STORM
COULD BECOME SEVERE.

THIS STORM WILL CROSS U.S. HIGHWAY 385...ABOUT 13 MILES NORTH OF
PERSIMMON GAP BY 430 PM CDT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FRIDAY EVENING
FOR SOUTHEAST NEW MEXICO.
Local storm report, Mar 23, 3:22 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
422 PM CDT FRI MAR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     HAIL             10 S ARTESIA            32.70N 104.43W
03/23/2007  E1.75 INCH       EDDY               NM   TRAINED SPOTTER

            ON 285.

0421 PM     HAIL             1 W ARTESIA             32.85N 104.45W
03/23/2007  E1.00 INCH       EDDY               NM   TRAINED SPOTTER

            PENNY TO QUARTER SIZE HAIL ON THE WEST SIDE OF ARTESIA.

&&

74
Local storm report, Mar 23, 3:31 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
431 PM CDT FRI MAR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     HAIL             7 W LOCO HILLS          32.82N 104.10W
03/23/2007  E2.00 INCH       EDDY               NM   TRAINED SPOTTER

            QUARTER TO LIME SIZED HAIL 6 TO 8 MILES W OF LOCO HILLS.

0429 PM     HAIL             ARTESIA                 32.85N 104.43W
03/23/2007  E0.75 INCH       EDDY               NM   TRAINED SPOTTER

&&

74
Local storm report, Mar 23, 3:52 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
452 PM CDT FRI MAR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HAIL             ARTESIA                 32.85N 104.43W
03/23/2007  E0.75 INCH       EDDY               NM   AMATEUR RADIO

            NORTH EDGE OF TOWN.

&&

74
Local storm report, Mar 23, 4:36 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
536 PM CDT FRI MAR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     TORNADO          16 WNW LOVINGTON        33.03N 103.61W
03/23/2007                   LEA                NM   TRAINED SPOTTER

&&

74

The radar

The Midland/Odessa radar (KMAF), 219 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

16 hail, 4 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Brewster

When
March 23, 4:38 PM CST to 4:42 PM CST
Where
Brewster County, Marathon
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
30.200, -103.250

Penny to nickel size hail fell in Marathon.

Thunderstorm Wind, Jeff Davis

When
March 23, 4:46 PM CST
Where
Jeff Davis County, 17 mi NW of Ft Davis
Measured
52 kt (60 mph) measured gust
Reported by
Park/Forest Service
Coordinates
30.754, -104.082

No damage was reported.

Hail, Reeves

When
March 23, 5:34 PM CST
Where
Reeves County, Toyah
Measured
0.75 in hail
Reported by
Public
Coordinates
31.320, -103.780

Hail, Reeves

When
March 23, 6:15 PM CST
Where
Reeves County, Toyah
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
31.320, -103.780

Nickel hail covered the ground in Toyah.

Tornado, Pecos

When
March 23, 6:30 PM CST to 6:35 PM CST
Where
Pecos County, 20 mi SE of Ft Stockton
Rating
EF0
Path length
2 mi
Path width
75 yd
Reported by
Broadcast Media
Coordinates
30.675, -102.632

A local television forecaster filmed a tornado in open country southwest of Fort Stockton associated with a supercell thunderstorm. This thunderstorm produced up to baseball size hail and one other reported tornado during its lifetime. This storm and its effects were also responsible for the closing of Interstate 10 near Bakersfield.

Hail, Loving

When
March 23, 6:50 PM CST to 7:00 PM CST
Where
Loving County, 9.5 mi NW of Mentone
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.797, -103.714

Marble to golfball size hail fell northwest of Mentone.

Hail, Pecos

When
March 23, 7:03 PM CST to 7:13 PM CST
Where
Pecos County, 3 mi S of Bakersfield to Bakersfield
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
30.837, -102.280

Golfball to baseball size hail was reported in and around Bakersfield.

Hail, Upton

When
March 23, 7:46 PM CST to 7:47 PM CST
Where
Upton County, Mc Camey to 1 mi W of Mc Camey
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
31.130, -102.230

Penny to quarter size hail was reported in and around McCamey, including at the intersection of U.S. Highway 67 and Texas Highway 349.

Tornado, Upton

When
March 23, 8:16 PM CST to 8:21 PM CST
Where
Upton County, 7 mi N of Rankin to 8 mi NE of Rankin
Rating
EF0
Path length
2 mi
Path width
50 yd
Reported by
Broadcast Media
Coordinates
31.321, -101.900

Local television meteorologists from all three networks in addition to severeal spotters reported a tornado on the ground north of Rankin. This tornado remained in open country and no damage was reported to the NWS.

Hail, Upton

When
March 23, 8:21 PM CST
Where
Upton County, 14 mi N of Rankin
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.422, -101.900

Hail, Jeff Davis

When
March 23, 9:49 PM CST
Where
Jeff Davis County, Ft Davis
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
30.580, -103.880

Hail, Andrews

When
March 23, 10:06 PM CST
Where
Andrews County, 5 mi W of Andrews
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.320, -102.635

Hail, Pecos

When
March 23, 10:30 PM CST
Where
Pecos County, 25 mi WNW of Ft Stockton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.018, -103.259

A spotter reported quarter size hail falling and stripping trees of their leaves in the western portions of Pecos County.

Hail, Winkler

When
March 23, 11:15 PM CST to 11:30 PM CST
Where
Winkler County, Wink
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.750, -103.150

Hail, Ward

When
March 23, 11:40 PM CST
Where
Ward County, Grandfalls
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
31.330, -102.870

Hail, Ward

When
March 23, 11:50 PM CST
Where
Ward County, Grandfalls
Measured
1 in hail
Reported by
COOP Observer
Coordinates
31.330, -102.870

Thunderstorm Wind, Culberson

When
March 23, 11:51 PM CST
Where
Culberson County, (Gdp)guadalupe Pass
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
31.800, -104.800

The Automated Surface Observing Station at Guadalupe Pass measured a wind gust of 59 mph. No damage was reported.

Hail, Pecos

When
March 23, 11:55 PM CST to March 24, 1:05 AM CST
Where
Pecos County, Imperial
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
31.270, -102.680

Hail, Ector

When
March 24, 12:54 AM CST
Where
Ector County, Odessa
Measured
1 in hail
Reported by
Public
Coordinates
31.850, -102.370

Pea to quarter size hail fell at the intersection of 3rd and Knox in Odessa.

Thunderstorm Wind, Midland

When
March 24, 12:59 AM CST
Where
Midland County, (Maf) Midland Intl
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
31.930, -102.200

The Automated Surface Observing System at Midland International Airport (KMAF) reported a 58 mph wind gust associated with a thunderstorm.

Hail, Upton

When
March 24, 1:38 AM CST to 1:45 AM CST
Where
Upton County, 2 mi W of Mc Camey to Mc Camey
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
31.130, -102.264

Penny to quarter size hail fell in and around McCamey.

Thunderstorm Wind, Culberson

When
March 24, 3:43 AM CST to 4:08 AM CST
Where
Culberson County, (Gdp)guadalupe Pass
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
31.800, -104.800

The Automated Surface Observing Station at Guadalupe Pass recorded wind gusts of 61 mph several times over about 20 minutes. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyThe tornado archive for Texas, 2007Warnings in Texas, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 19491, 19439, 19493, 19494, 21909, 21913, 19516, 19517, 21912, 19518, 19495, 19496, 19497, 19499, 19498, 19500, 38867, 21910, 19501, 19502, 21904, 38871.